Hail, Sheridan
- When
- August 3, 5:15 PM MST
- Where
- Sheridan County, 7.18 mi NE of Acme
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.980, -106.850
A southwest flow aloft in conjunction with afternoon heating and an approaching short-wave trough resulted in the development of a couple severe thunderstorms across Sheridan County Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A southwest flow aloft in conjunction with afternoon heating and an approaching short-wave trough resulted in the development of a couple severe thunderstorms across Sheridan County Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 3, 1:48 PM MST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SAT AUG 3 2013
.SHORT TERM...VALID FOR SUN AND MON...
HIGH CONFIDENCE EXISTS IN SEVERE WEATHER THIS AFTERNOON AND
EVENING...PARTICULARLY IN OUR NW AND FROM ROUNDUP TO BILLINGS TO
LODGE GRASS EAST. SHEAR AND INSTABILITY ARE QUITE FAVORABLE...AND
THERE IS MODEST LARGE SCALE ASCENT ASSOCIATED WITH SHORTWAVE
CURRENTLY MOVING SLOWLY THROUGH CENTRAL MT. LARGE HAIL AND STRONG
WINDS ARE THE PRIMARY THREATS...BUT THERE IS A RISK OF A TORNADO
ESPECIALLY IN OUR SE WHERE DEWPTS ARE FLIRTING WITH 60F...LCL
HEIGHTS ARE QUITE LOW AND LOW LEVEL SHEAR IS GREATEST. LATEST PWAT
ANALYSIS SHOWS VALUES IN EXCESS OF AN INCH FROM ROSEBUD COUNTY
EAST...SO HEAVY RAIN IS AN OBVIOUS THREAT AS WELL. DRIER GREAT
BASIN AIR HAS REDUCED CONVECTIVE CHANCES OVER OUR SW MTNS AND
FOOTHILLS...SEE DEWPT TO 24F AT YELLOWSTONE LAKE...AND STRONGER
FORCING ASSOCIATED WITH SHORTWAVE IN CENTRAL MT WILL BE ACROSS OUR
NORTH AND EAST. RECENT RADAR SHOWS INTENSE TSTMS FROM A LITTLE NW
OF LEWISTOWN TO NEAR HAVRE. WOULD EXPECT CONVECTION TO FIRE VERY
SOON IN THE WHEATLAND TO MUSSELSHELL AREA...BUT STORMS ARE LIKELY
A FEW HOURS OFF YET IN OUR FAR EAST. ONSET OF SOUTHEASTERLY LOW
LEVEL WILL HELP THE CONVECTION IN OUR EAST BY EVENING...AND WITH
THIS IN MIND WE MAY SEE ADDITIONAL ROUNDS OF ACTIVITY LATE IN THE
EVENING OR INTO THE OVERNIGHT HOURS CLOSER TO THE DAKOTAS BORDER.
CONVECTIVE CHANCES WILL BE REDUCED THE NEXT COUPLE OF DAYS AS THE
AIRMASS WILL BE NOT QUITE AS MOIST AND MID LEVEL TEMPS WILL TURN
WARMER. THAT BEING SAID...MOISTURE WILL NOT BE SCOURED OUT
COMPLETELY WITH TONIGHTS SHORTWAVE...AND LINGERING HIGHER THETA-E
AXIS IN OUR SOUTHEAST MAY BE A FOCUS OF ANY STRONGER TSTMS
ESPECIALLY AS AN ADDITIONAL SHORTWAVE MOVES THROUGH THE AREA LATE
SUNDAY. WILL KEEP HIGHEST POPS IN THIS AREA. OTHERWISE GREATER
SEVERE THREAT WILL SHIFT TO OUR EAST AND WILL KEEP ONLY ISOLD
MAINLY DIURNAL POPS THROUGH THE REMAINDER OF THE SHORT TERM
PERIOD. HEIGHTS WILL BEGIN TO FALL AS SHORTWAVE BEGINS TO APPROACH
FROM THE NORTH BY LATE MONDAY...SO COULD SEE SOME SHOWERS OR WEAK
STORMS THROUGH THE NIGHT MONDAY NIGHT PER THIS WAVE AND SFC
FRONTAL PASSAGE.
AS FOR TEMPERATURES...SUNDAY WILL BEGIN TURN WARMER PER HEIGHT
RISES AND WEAKER SFC WINDS. MONDAY SHOULD BE THE WARMEST OF THE
NEXT SEVERAL DAYS WITH PREFRONTAL CONDITIONS/WNW WINDS AHEAD OF
MONDAY NIGHT CLIPPER. BELIEVE WE WILL SEE TEMPS NEAR OR SLIGHTLY
ABOVE 90 FOR THE FIRST TIME IN SEVERAL DAYS ON MONDAY...BUT THIS
WARMING WILL BE SHORT-LIVED AS COOLER AIR ARRIVES FROM THE NORTH
MONDAY NIGHT.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
DUE TO A LARGE UPPER LOW OVER THE HUDSON BAY REGION...OUR
FORECAST AREA WILL BE UNDER THE INFLUENCE OF CYCLONIC FLOW
TUESDAY. THE LONG RANGE MODEL PROGGS ARE NOT ENTIRELY IN SYNC
AFTER TUESDAY...WITH THE ECMWF MOVING THAT UPPER LOW A LITTLE
CLOSER TO THE GREAT LAKES AND PLACING SOME WEAK RIDGING OVER
SOUTHERN MONTANA. THE GFS ON THE OTHER HAND KEEPS THE CYCLONIC
FLOW OVER US DEEP INTO NEXT WEEK. ITS VERY DIFFICULT THIS FAR OUT
TO DETERMINE WHICH SOLUTION IS THE MOST LIKELY. HOWEVER EACH
SOLUTION KEEPS TEMPERATURES BELOW NORMAL...THE ECMWF IS SIMPLY
DRIER. WILL BLEND POPS AND TEMPS WHICH SHOULD KEEP US IN THE BALL
PARK EITHER WAY. MAIN CHANGE WAS TO PULL POPS BACK FROM EAST AT
MID WEEK WHERE SURFACE HIGH SHOULD SETTLE AND STABILIZE ATMOSPHERE.
BT
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA
BY EVENING...MOST NUMEROUS FROM KBIL TO KBHK BETWEEN 00Z AND 04Z.
LOCAL MVFR TO LIFR CEILINGS ARE LIKELY IN THE STRONGER
THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS. VFR CONDITIONS ARE EXPECTED TO INCREASE FROM WEST TO EAST
AFTER MIDNIGHT. BT
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 057/085 059/090 059/080 057/082 058/083 058/082 059/086
42/T 22/T 22/T 22/T 32/T 22/T 22/T
LVM 049/086 052/088 051/084 051/084 052/085 051/079 050/087
22/T 22/T 23/T 23/T 43/T 33/T 22/T
HDN 056/087 059/091 058/084 056/084 058/085 058/083 059/087
42/T 22/T 22/T 22/T 32/T 22/T 22/T
MLS 058/086 060/091 060/081 057/083 058/083 058/081 058/087
62/T 22/T 22/T 12/T 21/B 11/B 22/T
4BQ 057/086 056/089 058/081 052/082 055/082 055/080 059/086
62/T 22/T 22/T 12/T 21/B 11/B 22/T
BHK 056/081 055/086 059/077 051/077 052/076 052/077 054/081
62/T 22/T 22/T 12/T 21/B 11/B 22/T
SHR 055/086 055/090 055/083 053/083 054/085 054/078 055/087
42/T 22/T 22/T 32/T 32/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 28>33-35>38-42-57-58-63-68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 156 PM MDT SAT AUG 3 2013 MTZ028>042-056>058-063>068-WYZ098-099-042000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 156 PM MDT SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF EASTERN MONTANA THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT. DAMAGING WIND IS ALSO POSSIBLE ALONG WITH VERY HEAVY RAIN. THE THREAT OF SEVERE STORMS INCLUDES BILLINGS...THOUGH THE BEST CHANCE WILL BE ACROSS AREAS TO THE NORTH AND EAST OF BILLINGS. ANYONE WITH OUTDOOR PLANS SHOULD BE PREPARED FOR HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 415 PM MDT SAT AUG 3 2013 MTZ031-032300- NORTHERN ROSEBUD- 415 PM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD COUNTY UNTIL 500 PM MDT... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF COLSTRIP...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLSTRIP. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST MONTANA. LAT...LON 4584 10694 4606 10694 4616 10638 4577 10634 TIME...MOT...LOC 2214Z 270DEG 16KT 4594 10679 CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 442 PM MDT SAT AUG 3 2013 MTZ038-032330- SOUTHERN BIG HORN- 442 PM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN COUNTY UNTIL 530 PM MDT... AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LODGE GRASS...OR 30 MILES NORTHWEST OF SHERIDAN...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIRBY...ABERDEEN...ROSEBUD BATTLEFIELD PARK...WYOLA AND TONGUE RIVER RESERVOIR PK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST MONTANA. LAT...LON 4504 10754 4523 10753 4543 10677 4503 10678 TIME...MOT...LOC 2242Z 262DEG 24KT 4518 10728 CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 456 PM MDT SAT AUG 3 2013 MTZ031-032-036-032345- POWDER RIVER-CUSTER-NORTHERN ROSEBUD- 456 PM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWDER RIVER... EASTERN ROSEBUD AND SOUTHWESTERN CUSTER COUNTIES UNTIL 545 PM MDT... AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLSTRIP...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLSTRIP...BRANDENBERG AND STACEY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST MONTANA. LAT...LON 4577 10672 4604 10673 4597 10577 4560 10582 TIME...MOT...LOC 2256Z 281DEG 39KT 4587 10648 CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 527 PM MDT SAT AUG 3 2013 WYZ099-040015- SHERIDAN FOOTHILLS- 527 PM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL 615 PM MDT... AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RANCHESTER...OR 16 MILES NORTHWEST OF SHERIDAN...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INTERSTATE 90 IN NORTHERN SHERIDAN COUNTY...SHERIDAN...RANCHESTER... DAYTON AND PARKMAN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST MONTANA. LAT...LON 4486 10737 4500 10742 4500 10678 4480 10680 TIME...MOT...LOC 2326Z 275DEG 13KT 4496 10719 CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
545 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 E BRANDENBERG 45.82N 106.23W
08/03/2013 E0.75 INCH ROSEBUD MT CO-OP OBSERVER
&&
VICKIESThe Billings radar (KBLX), 168 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475191, 475310.